MAUDE Adverse Event Report: STERILMED, INC. SHAVER BLADE FULL-RADIUS RESECTOR LARGE HUB YELLOW; ARTHROSCOPE

STERILMED, INC. SHAVER BLADE FULL-RADIUS RESECTOR LARGE HUB YELLOW; ARTHROSCOPE
Catalog Number LINC9248
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future, we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no discrepancies were noted related to reported issue.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an arthroscopic knee procedure with a shaver blade full-radius resector large hub yellow and the shaver broke into two pieces with no fragments while in use inside of the patient.An alternate device was used to finish the procedure.There was no patient consequence reported.This event has been assessed as a reportable malfunction.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an arthroscopic knee procedure with a shaver blade full-radius resector large hub yellow and the shaver broke into two pieces with no fragments while in use inside of the patient.There were considerable biological contaminants present and indications of use.The device's outer part shaft was bent to a significant degree.This is indicative of excessive force on the device's structure, likely from excessive torquing of the product while in use.The distal portion of the inner part was still lodged up inside the shaft of the outer part.It was removed for further evaluation.There was significant scouring of the surface just above the point where the shaft split apart.The split is clean and there is no jagged piece - the point of severance appears to be at a butt weld joint (where two pieces are welded together on the same plane).The scouring marks are indicative of the outer part making metal-on-metal contact while the outer shaft was bending.The pressure resulting in the weld joint to fail and split apart.There was also observed damage to the cutting surface area.While the area appears bent and gouged, no conclusion could be made as to whether the device made contact with another metal device or hard object.The instructions for use for reprocessed powered arthroscopic accessories, which provides various warnings and precautions, is noted to state, "do not contact cutters, shavers, or burrs with metal objects as this may cause the device to break or shed metal.Excessive ¿side-loading¿ on the blade during use does not improve cutting performance, and in extreme cases, may result in wear and degradation of the inner blade.Excessive pressure may cause cutters, shavers, or burrs to bend or break which may in turn cause harm to the patient and / or operating room staff." the product was returned with the inner shaver part broken in twain.As the damage occurred while the device was being used, no conclusion could be determined as to the cause, though the failure modes and effects analysis for orthopedic shavers, notes that device malfunction, physician misuse, misalignment of shaft with the sleeve, are possible causes for such a failure.No discrepancies noted related to reported issue during device history record review.(b)(4).

Brand Name
SHAVER BLADE FULL-RADIUS RESECTOR LARGE HUB YELLOW
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key7900191
Report Number2134070-2018-00106
Device Sequence Number1807747
Product Code HRX
UDI-Device Identifier10888551000192
UDI-Public10888551000192
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K012536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/07/2019
Device Catalogue NumberLINC9248
Device Lot Number2049546
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2018
Initial Date Received by Manufacturer 09/05/2018
Supplement Date Received by Manufacturer10/22/2018
Initial Report FDA Received Date09/21/2018
Supplement Report FDA Received Date11/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1